Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Midland/Odessa, TX

September 20, 2001Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 20, 2001, 4:52 PM CDT for Dawson County, Gaines County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 4:52 PM CDT (21:52 UTC)
Expired
Sep 20, 2001, 5:45 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:20 PM CDTThunderstorm Wind 60 ELamesa, TXPower poles were reported blown down approximately 8 miles north of Lamesa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS54 KMAF 202153
SVRMAF
TXC115-165-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS
  DAWSON COUNTY IN WEST TEXAS

* UNTIL 545 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CEDAR LAKE...OR ABOUT 14 MILES WEST
  OF LAMESA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LAMESA...CEDAR LAKE...PATRICIA...KLONDIKE...FRIENDSHIP...KEY...ARVANA...
  PUNKIN CENTER...GRANDVIEW...WELCH AND ASHMORE

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3294 10229 3254 10238 3254 10182 3295 10177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:24 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 20, 3:24 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT THU SEP 20 2001

WATER VAPOR SHOWS WELL DEFINED SHRTWV TROF MVG E ACRS SRN NM WHILE
LOW LEVEL WLY PUSH GATHERING MOMENTUM AS GDP 24021KT WITH FALLING
DWPNT. SHRTWV TROF ENERGY MVG INTO MORE FAVORABLE ENVIRONMENT WITH
7H-5H LRS GREATER THAN 7.5 C/KM AND SFC DWPNTS MID 60S. THIS WITH
SFC TEMPS N90 IS YIELDING SB CAPES NEAR 3K J/KG...STILL SOME WORK
WITH NEAR 100 CINH.  SIGNS OF BACKING LOW LEVEL WIND FIELD ON KMAFS
VWP...AS SUCH EXPECT SUFFICIENT MSTR TO BE IN PLACE FOR A FEW ISOLD
STRONG TO SEVERE TSTMS MAINLY E OF LINE FROM KHOB TO MARATHON.
LOOKING UPSTREAM AT WSM PROFILER 3H WINDS IS 35KTS AND WITH SFC-85H
WINDS AROUND 10KTS EXPECT VWS WILL LIMIT SVR THREAT SOMEWHAT.
SURFACE TROF TO BE FARTHER W TMW ALLOWING INCREASED MSTR/INSTABILITY
IN MTNS/ERN NM. WITH NW STEERING FLOW EXPECT TO SEE MORE STORMS IN
WRN PLAINS ADJACENT TO MTNS...MVG FARTHER E DURING THE EVENING.
UPPER RIDGE AMPLIFIES FROM SWRN U.S. INTO NRN ROCKIES WHILE GREAT
LAKES RGN TROF DEEPENING SETTING STAGE FOR FROPA ON SUNDAY. AVN
INDICATING ABUNDANCE OF LOW CLOUDS IN WAKE OF FRONT THRU TUESDAY
MORNING WITH SIGNIFICANT COOLING IN 85H TEMPS SO MON/TUES TO HAVE A
TASTE OF FALL.

MAF  67/90/65/87  3232
LSA  64/86/64/85  3232
6R6  69/92/67/88  2222
MRF  57/86/56/79  2332
CNM  65/91/63/89  2332

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Sep 20, 2:53 PM CDT, 1 hour 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU SEP 20 2001

.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TRAVERSING NEW MEXICO TO PRODUCE SCATTERED THUNDERSTORMS
OVER THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT.  SCATTERED
THUNDERSTORMS FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...WILL SPREAD OR DEVELOP EAST ACROSS THE REMAINDER OF THE
OUTLOOK AREA.

.THREATS...

SEVERE THUNDERSTORMS...
A SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHEAST NEW MEXICO PLAINS
INTO THE DAVIS MOUNTAINS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT INTO THE EVENING.  AS AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.

THE ATMOSPHERE WILL BE MOST UNSTABLE OVER MUCH OF SOUTHEAST NEW
MEXICO AND THE NORTHERN HALF OF THE PERMIAN BASIN.  THEREFORE...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTHEAST
OF A MALJAMAR TO JAL TO MIDLAND TO GARDEN CITY LINE.  ISOLATED SEVERE
STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA.  THE MAIN
THREATS WILL BE FROM LARGE HAIL AND STRONG WINDS.

HEAVY RAIN...
DUE TO THE AMOUNT OF AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT
OF THE THUNDERSTORMS...HEAVY RAIN WILL POSE A THREAT THROUGH THIS
EVENING.  LOCALIZED FLOODING...ESPECIALLY IN THE DAVIS MOUNTAINS
AND SURROUNDING PLAINS...WILL BE POSSIBLE INTO THE EVENING HOURS.

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:23 PM CDTSevere Thunderstorm WarningMAFUpton67 min
Sep 19, 7:48 PM CDTFlash Flood WarningMAFUpton117 min
Sep 19, 9:25 PM CDTSevere Thunderstorm WarningMAFDawson65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.